New York, 2020High Wind in New York, April 13 to 14, 2020
April 13 to 14, 2020 · NWS BTV · 2 events in 2 counties and zones
Strong, intensifying low pressure moved across Ontario during the afternoon of April 13th. A strong associated cold front moved across northern NY during the afternoon and evening hours bringing locally heavy rainfall and strong winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong, intensifying low pressure moved across Ontario during the afternoon of April 13th. A strong associated cold front moved across northern NY during the afternoon and evening hours bringing locally heavy rainfall and strong winds. West-southwest winds gusted 45-60 mph across much of the St. Lawrence valley producing some localized wind damage in terms of downed trees, branches falling onto utility lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 13, 6:49 PM EST, 11 minutes earlier.
Area forecast discussion, Apr 13, 6:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
749 PM EDT Mon Apr 13 2020
.SYNOPSIS...
Additional rainfall is expected across the North Country through
this evening as a trough of low pressure moves across the area.
As the precipitation exits to our east strong wind gusts are
expected with gusts in the 30 to 40 mph range...but in the 45 to
60 mph range across a large part of northern New York. Winds of
this magnitude can cause damage and power outages. The winds
will taper off during the early morning hours but will remain
gusty on Tuesday. Drier weather is expected along with below
normal temperatures as high pressure moves into the region.
Below normal temperatures will continue into Wednesday with just
a chance of showers.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 721 PM EDT Monday...Moderate to heavy rain associated with
a passing cold front is currently moving eastward across
Vermont, followed by gusty winds up to 25-35 mph. While the rain
threat is expected to diminish within the next couple of hours
as the showers move eastward, gusty winds are expected to
continue overnight (see discussion below). Overall, about 0.10
to 1 inches of rain has fallen within the past 24 hours, with
locally higher amounts possible. An additional tenth of an inch
of rain is likely across portions of Vermont as rain showers
move through. Adjustments to the probability of precipitation
forecast were made to reflect the quick passage of these
showers. Rivers continue to rise and are being monitored, though
no flooding is anticipated at this point. A much drier, cooler
air mass will settle across the North Country as the front
passes, with continuing wind gusts up to 25-35 mph and locally
higher gusts possible. Slight adjustments to hourly dewpoint
forecast were made to account for low dewpoints seen in upstream
observations. Overall, the remainder of the going forecast
remains on track.
Previous Discussion...High Wind Warnings and Wind
Advisories remain in effect. Just now getting into the window
where winds will be gradually increasing across northern New
York. Still looking like wind gusts in the 40 to 60 mph range
can be expected through the early morning hours on Tuesday.
Already seeing the stronger winds across western New York and
southeast Ontario behind the back edge of precipitation moving
into the area. Steepening lapse rates behind the precipitation
will help to mix stronger flow aloft down across northern New
York. Thus the continuation of the warnings and advisories. As
the precipitation exits Vermont during the early evening hours
we will see the same scenario play out with steepening lapse
rates and mixing causing winds to gust in the 30 to 40 mph
range. Winds aloft are not as strong as across northern New
York, but nevertheless it will still be gusty and cannot rule
out some isolated gusts in the 40 to 50 mph range. Best chances
for any wind damage/power outages will be across northern New
York, but cannot rule out some power outages and minor damage
across Vermont.
Rainfall has not been too impressive today and we will see some
additional rainfall through early tonight, but nothing significant.
We will see some rises on area waterways, but flooding is not
anticipated at this time.
Noticeably drier weather is expected Tuesday along with below normal
temperatures and gusty southwest winds continuing, but not as strong
as today. Dry weather continues into Tuesday night with winds
finally tapering off.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 423 PM EDT Monday...During the Wednesday and Wednesday
night timeframe surface high pressure will build into the
region, while an upper level trough moves across the North
Country. Have just some chance pops in the forecast as an upper
level shortwave passes through base of upper level trough which
will be over the area. Temperatures will be below seasonal
normals during this period, highs in the 40s and lows in the mid
20s to lower 30s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 423 PM EDT Monday...For the extended portion of the
forecast, focus still remains on possible storm system for
Friday. Overall not very much agreement amongst long range
models in the Thursday through Monday timeframe, leading to a
low confidence forecast. GFS continues to be the most aggressive
with bringing the precipitation into our area as a low pressure
system passes to our south on Friday. The ECMWF and Canadian
both keep the precipitation to our south. Looks like another
system will pass across the area later Sunday into Sunday night,
though models all handle it quite differently as well.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Through 00Z Wednesday...Winds will continue to be an issue
across the area through the entire period. Low level wind shear
will continue for much of the area through 103z, with west to
southwest winds at 50 knots through that time. Strong surface
wind gusts in the 25 to 45 knot range will exist at most sites,
especially through 09z. Those strong wind gusts will be from
the west and southwest. Ceilings will mainly remain VFR through
the forecast period, though local MVFR will be possible through
06z tonight. Widespread rain currently pushing eastward through
Vermont will exit after 03z, but while brief visibility
restrictions to 3-5SM will be possible, generally anticipate VFR
as the rain exits. Visibilities will lower into the IFR and
MVFR categories before improving back into the VFR category
after 00z when precipitation moves out of the area.
Outlook...
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight chance SHRA.
Wednesday Night: VFR. Slight chance SHSN.
Thursday: VFR. Slight chance SHRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. Chance SHRA.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...High Wind Warning until 2 AM EDT Tuesday for NYZ026-027-087.
Wind Advisory until 5 AM EDT Tuesday for NYZ028>031.
&&
SYNOPSIS...Evenson
NEAR TERM...Evenson/Hammond
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...Evenson/HastingsHazardous weather outlook, Apr 13, 2:48 PM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
348 PM EDT Mon Apr 13 2020
NYZ028>031-142000-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-
348 PM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY...
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026-027-087-142000-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
348 PM EDT Mon Apr 13 2020
...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT TUESDAY...
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ034-035-VTZ001>012-016>019-142000-
Western Essex-Eastern Essex-Grand Isle-Western Franklin-Orleans-
Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Windsor-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
348 PM EDT Mon Apr 13 2020
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Expect wind gusts in the 30 to 40 mph range with localized gusts to
50 mph across much of Vermont through the early morning hours on
Tuesday. Winds of this magnitude could knock down trees and power
lines and cause isolated power outages. Additional rainfall is
expected across the area tonight and this will lead to rises on area
waterways, but no flooding is anticipated at this time. Drier
conditions return on Tuesday, but gusty winds will continue.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Northern Franklin
- When
- April 13, 7:00 PM EST to April 14, 12:00 AM EST
- Where
- Northern Franklin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
NY State mesonet sight in Malone measured 60 mph wind gust with neighboring sites gusting in the low to mid 50 mph range.
High Wind, Northern St. Lawrence
- When
- April 13, 7:00 PM EST to April 14, 12:00 AM EST
- Where
- Northern St. Lawrence forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
NY State mesonet sight in Malone measured 60 mph wind gust with neighboring sites gusting in the low to mid 50 mph range with isolated tree and power issues.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, April 13, 20206 deaths · 67 injured · $9,000 · EF4 · 70 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20201 death · 13 injured · $100 million · EF3 · 18 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20202 deaths · 7 injured · $40 · EF3 · 31 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 20201 death · 2 injured · $5.2 million · EF2 · 67 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 2020$536,000 · EF2 · 11 events
- Winter Weather in Texas, April 13 to 14, 20201 death · 2 injured · 1 event
- Frost and Freeze in Colorado, April 13 to 14, 2020$30 million · 2 events
- High Wind in New York, April 13, 2020$3.1 million · 59 kt wind · 17 events
- Tornadoes and Damaging Winds in Georgia, April 13, 2020$290,000 · EF1 · 39 events
- Hail and Damaging Winds in Maryland, April 13, 2020$867,000 · 1 in hail · 30 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 2020$428,000 · EF1 · 13 events
- High Wind in Connecticut, April 13, 2020$910,000 · 53 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875867, 875868.